Tornado, Cecil
- When
- July 12, 12:30 PM EST
- Where
- Cecil County, 1 mi S of Elk Neck
- Rating
- F1
- Path length
- 0.8 mi
- Path width
- 200 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.520, -75.950
The same parent severe thunderstorm dropped a second F1 (Fujita Scale) tornado just south of Elk Neck. This tornado reached the ground just west of Maryland State Route 272 and proceeded east across the roadway crossing Joy Street and Elk River Lane in a discontinuous path before lifting.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The same parent severe thunderstorm dropped a second F1 (Fujita Scale) tornado just south of Elk Neck. This tornado reached the ground just west of Maryland State Route 272 and proceeded east across the roadway crossing Joy Street and Elk River Lane in a discontinuous path before lifting. Numerous trees were knocked down and twisted. This caused power outages to around 2,100 homes and businesses. About 800 still had no power on the 13th. The path length was estimated to be about three-quarters of a mile long and the path width was estimated to be around 200 yards wide. There was no reported major property damage, nearly all the damage was to trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 11:10 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1210 PM EDT MON JUL 12 2004 SENT OUT AN UPDATE WHICH INCLUDED AN EXPANSION OF THE FLOOD WATCH TO OUR NORTH AND WEST. ALSO NEEDED TO LOWER TEMPS FOR MOST PLACES BY A CATEGORY OR TWO. AN UPDATED FLOOD WATCH BULLETIN WITH ALL THE NEWER DETAILS HAVE BEEN SENT. KRUZDLO ----------------------PREVIOUS AFD--------------------------- .UPDATE... ISSUING UPDATED PRODUCTS TO UP POPS THIS MORNING TO LIKELY. NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE MAJORITY OF THE CWA THIS MORNING. KDIX 88D ALREADY SHOWING SEVERAL INCHES OF RAIN HAS FALLEN ACROSS SOUTHEAST BERKS, AND INTO CHESTER AND MONTGOMERY COUNTIES. A FEW FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED. SOME ROADWAY FLOODING HAS ALREADY BEEN REPORTED IN AMITY TOWNSHIP, IN SOUTHEAST BERKS COUNTY. RADAR AND QPF TRENDS ACROSS BERKS AND LEHIGH COUNTIES WILL CONTINUE TO BE MONITORED AS THEY ARE CURRENTLY NOT IN THE FLOOD WATCH. UPDATED ZONES ALREADY SENT, AND UPDATED GRAPHICS AND TABLES TO FOLLOW SOON. .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THROUGH TONIGHT PAZ067>071. NJ...FLOOD WATCH THROUGH TONIGHT NJZ015-017>019. DE...FLOOD WATCH THROUGH TONIGHT DEZ001. MD...FLOOD WATCH THROUGH TONIGHT MDZ008. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. GORSE ----------------------------------- .PREVIOUS DISCUSSION FROM 345 AM... .SHORT TERM (TONIGHT THROUGH TUESDAY)... FRNTL BOUNDARY WORKING ITS WAY THRU THE AREA THIS AM. SHOWERS ARE ALREADY BREAKING OUT ALONG AND AHEAD OF BOUNDARY. RAINFALL APPEARS ALMOST TROPICAL AS AMOUNTS ARE ADDING UP QUICKLY. UPPER SUPPORT INCREASE THRU THE DAY AS H5 S/W MOVES IN FROM THE LAKES AND TAKES ON A NEG TILT EHANCING PRECIP. ETA MODEL OF CHOICE AND KEEPS PRECIP IN THE FA UNTIL LOW PRESSURE MOVES OFF COAST TUESDAY NGT/WED. BELOW NORMAL TEMPS WITH DEEP CLOUD COVER AND PRECIP. && .HYDROLOGY... WILL BE ISSUING A FLOOD WATCH FOR THIS AFTERNOON INTO EARLY TUESDAY. WITH DEW PTS IN THE LOW 70S AND PRECIPITABLE WATER VALUES ABOVE 2 INCHES TROPICAL TYPE RAINFALL RATES CAN BE EXPECTED. HPC HAS PLACE MAX PRECIP...3+ INCHES OVER ILG/PHL AREA AND THIS SEEMS REASONABLE GIVE ALL THE ABOVE. && .LONG TERM (WED THROUGH SUNDAY)... MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST. && .MARINE... FOR THE NORTHERN COASTAL WATERS, AM GOING TO NUDGE UP THE SEAS TO 3 TO 5 FT BY 12Z TUE. THIS WILL NECESSITATE A CAUTIONARY HEADLINE. REASON IS THAT WINDS WILL BE SERLY FOR A TIME OVER THE NRN WATERS, AND ETA NOW FORECASTS THEM TO INCREASE TO 15 TO 20 KTS LATER MON NIGHT INTO TUE AM. OUR WINDS STILL GENLY REFLECT THE ETA MODEL SOLUTION, AND ARE KEEPING SEAS BELOW SCA CRITERION ELSEWHERE ACROSS MARINE AREA. && .AVIATION... TAFS REFLECT BAND OF SHRA/TSRA MOVING NE THROUGH AREA ATTIM, AND THEN LEAN TOWARD ETA SOLUTION OF GRADUALLY BRINGING IN DETERIORATING CONDITIONS DURING THE DAY WITH DVLPG RA WITH OCNL +SHRA/+TSRA. && ZEV/NYY5531
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EDT MON JUL 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130834- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 435 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA. IN PENNSYLVANIA... DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS. IN NEW JERSEY... CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON. IN DELAWARE... NEW CASTLE. IN MARYLAND... CECIL. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT THE AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WN
The national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyThe tornado archive for Maryland, 2004Warnings in Maryland, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422178.